Although this syndrome belongs more to neurology than to psychiatry, without it, the description of syndromes and understanding of problems in our branch of medicine would be incomplete.
When aminazine first appeared in psychiatric practice in the early fifties, it was a breakthrough. This was the beginning of a new era in psychiatry — the era of neuroleptics. The tactics of managing patients have changed dramatically: now many people could not be kept in hospitals for years and decades — now you could prescribe treatment and let them go home! Not all of them, of course, but many, many. However, according to some adherents of pure science, with the advent of aminazine, the last real mental patient disappeared from clinics-allegedly, neuroleptics changed the picture of the disease so much. But you know these inveterate humanists with a burdened history — do not feed them bread, just let them perform medical and diagnostic decapitation. Or catch a representative sample of pygmies and chimpanzees, and then make them live together for a long time, passionately and presumably happily — just to see who the children will become.
Following chlorpromazine, a number of antipsychotics, selectively acting for different types of psychosomatica: for example, stelazin (triftazin he) was good for the relief of delirium, haloperidol — to deal with the hallucinations. But, as is usually the case with any medicine, after a short period of trying on the laurels of the panacea, the first taste of tar appeared. Patients liked neuroleptics much less than the doctors who prescribed them. Why? It’s all about one of the side effects-neuroleptic syndrome.
Strictly speaking, neuroleptic syndrome, or neurolepsy, is a special variant of the so-called extrapyramidal disorders (the term is taken from neurology; the extrapyramidal system controls human movements, maintains muscle tone and body posture, without involving the cerebral cortex and its pyramidal cells). These disorders can be caused by both the disease and the side effects of certain medications, especially those that affect the concentration of the intermediary (one of many) transmission of nerve signals — dopamine. It could be some of the medications for the treatment of Parkinson’s disease, and calcium channel blockers used in cardiology, and last but not least antipsychotics. And since these are used very widely, the neuroleptic syndrome can be distinguished and considered separately.
It is this side effect (or rather, a whole bunch of them) that neuroleptics are so disliked by psychiatric patients, it is this syndrome that is regarded as a punishment for any offense, and it is this syndrome that is put on view, Recalling punitive psychiatry. Where does it come from and how does it manifest itself?
The exact mechanism is not yet fully understood. It is believed that neuroleptics, among other things, block the receptors in the subcortical nuclei that are sensitive to dopamine. This, in turn, leads to an increase in the synthesis of dopamine in the body (something like a person, getting used to the smell of his Cologne, uses it more and more, up to washing them), and its excess triggers a painful process.
The process itself can take place:
in the acute form: they gave the medicine-crooked, canceled-passed;
• in the protracted form: they gave the medicine for a long time, then canceled, and the side effects last for another week or even a month or two;
• in chronic form, when neurolepsia does not disappear even after the full withdrawal of neuroleptics;
- in the malignant form: with lightning-fast development and aggravation of symptoms and frequent death.
Neuroleptic syndrome is expressed in the following manifestations, which can either exist in isolation or be combined with each other, sometimes very fancifully.
Neuroleptic parkinsonism. The patient feels stiffness in all the muscles of the body, his movements become stingy, slowed down, his arms are slightly bent at the elbows and tense, his gait is mincing, shuffling. The hands are shaking more or less constantly; in a sitting position, the knees begin to shake – sometimes barely noticeably, then as if the patient throws them up on purpose. Sometimes the lower jaw shakes, which creates the feeling that the patient chews frequently (rabbit syndrome).
Dystonia. There are acute, caused by the current intake of neuroleptics, and late, which occurs after several years of continuous treatment and persists long after the withdrawal of neuroleptics. How does it manifest? Remember how the leg muscles cramp if you sit them out or if you overwork them while swimming. Now imagine that it twists the back muscles in the same way, causing the torso to bend. Or the neck, which causes the head to go sideways or throw back. Or chewing muscles. There is also a so-called oculohirny crisis, when, in addition to throwing back the head, the eyes roll up, because the oculomotor muscles have contracted.
Neuroleptic akathisia. Patients themselves call it restlessness. I always want to change my position, because the one I just took is already uncomfortable. But the new one does not bring relief. Maybe get up, walk around? A little better, but then I want to sit down. Uncomfortable again. Lie down? Yes, it is impossible! Sitting on a chair, the patient fidgets, sways, shifts one leg to the other and, on the contrary, fastens and unbuttons buttons, fingering – not a second of rest.
Neuroleptic malignant syndrome. Fortunately, it is rare. Develops quickly: sharply raises the temperature up to 38 degrees Celsius and above, poruchaetsya consciousness up to coma, the patient is numb, the muscles of the body tense, sweating heavily, panting, the pulse part, the heart begins to malfunction rhythm. Lethality in malignant neuroleptic syndrome is from 10 to 20 %.
Of course, this syndrome was not ignored. Medications were found that completely remove or at least ease its manifestations. However, even here, without reservations and caution, nothing. For example, the same cyclodol. Everything seems to be fine, I took a pill — and the stiffness passed, and the restlessness disappeared somewhere. There is no an, and it has its disadvantages. First of all, it can be abused — for the sake of a relaxed state, when the whole body moves in the surrounding air, as if in a pool: smoothly, freely, moved the fin — and soared… And after a certain excess of the dosage, you can look at interesting hallucinations at all. So they get hooked on this drug. Fortunately, this proofreader is not the only one.
The next step was to develop new, atypical neuroleptics, which, according to the plan, had no neuroleptic effect. Here, too, everything is not smooth: neuroleptic syndrome when taking some of the new drugs is indeed less pronounced, but not all and not always, and even new side effects… in Short, there is something to work on.
And yet, neuroleptic syndrome is not a reason to refuse treatment, especially if it allows you to get rid of an alien invasion of a particular apartment, to shield yourself from harmful rays and vibrations, or to survive a worldwide conspiracy of militant cryptosionism due to an acute attack of philosophizing quasipofigism. The main thing is for both the patient and the doctor to put aside fanaticism and template and solve the problem of selecting drugs and doses creatively each time.